Advanced Search
Article Contents
Article Contents

Genericity on curves and applications: pseudo-integrable billiards, Eaton lenses and gap distributions

KF: Research partially supported by the National Science Centre (Poland) grant 2014/13/ B/ST1/03153.
RS: Supported by NSFC (11201388), NSFC (11271278), ERC starter grant DLGAPS 279893.
CU: Supported by the ERC, via the Starting Grant ChaParDyn, as well as by the Leverhulme Trust via a Leverhulme Prize and by the Royal Society and the Wolfson Foundation via a Royal Society Wolfson Research Merit Award. The research leading to these results has received funding from the European Research Council under the European Union's Seventh Framework Programme (FP/2007-2013) / ERC Grant Agreement n. 335989.
Abstract Full Text(HTML) Figure(10) Related Papers Cited by
  • In this paper we prove results on Birkhoff and Oseledets genericity along certain curves in the space of affine lattices and in moduli spaces of translation surfaces. In the space of affine lattices $ASL_2( \mathbb{R})/ASL_2( \mathbb{Z})$, we prove that almost every point on a curve with some non-degeneracy assumptions is Birkhoff generic for the geodesic flow. This implies almost everywhere genericity for some curves in the locus of branched covers of the torus inside the stratum $\mathscr{H}(1,1)$ of translation surfaces. For these curves we also prove that almost every point is Oseledets generic for the Kontsevitch-Zorich cocycle, generalizing a recent result by Chaika and Eskin. As applications, we first consider a class of pseudo-integrable billiards, billiards in ellipses with barriers, and prove that for almost every parameter, the billiard flow is uniquely ergodic within the region of phase space in which it is trapped. We then consider any periodic array of Eaton retroreflector lenses, placed on vertices of a lattice, and prove that in almost every direction light rays are each confined to a band of finite width. Finally, a result on the gap distribution of fractional parts of the sequence of square roots of positive integers is also obtained.

    Mathematics Subject Classification: Primary: 37A17; Secondary: 37A40, 37J35, 11K38.


    \begin{equation} \\ \end{equation}
  • 加载中
  • Figure 1.  The table $\mathscr{D}_{\lambda_0}$ and two types of invariant sets for the billiard flow

    Figure 2.  Eaton lens and a parallel family of light rays

    Figure 3.  The system of lenses $L(\Lambda,R)$

    Figure 4.  A translation surface $(M, \omega)$ in the space $\mathscr{M}^{dc}$ of double covers of tori.

    Figure 5.  The billiard flow on $\mathscr{S}_{\lambda}$ and the corresponding table $\mathscr{P}_\lambda$ for $\lambda_0 <\lambda< b$

    Figure 6.  The billiard flow on $\mathscr{S}_{\lambda}$ and the corresponding table $\mathscr{P}_\lambda$ for $b<\lambda< a$

    Figure 7.  The surface $({M}_\lambda, \omega_\lambda)$

    Figure 8.  The system of lenses $F(\Lambda,R,\theta)$

    Figure 9.  The surface $M(\Lambda,R)$

    Figure 10.  The triangle $\triangle ABC$ and the line $x = 2sy+s^2$

  • [1] A. AvilaA. Eskin and M. Möller, Symplectic and isometric SL(2, R)-invariant subbundles of the Hodge bundle, J. Reine Angew. Math., 732 (2017), 1-20. 
    [2] A. AvilaS. Gouëzel and J.-Ch. Yoccoz, Exponential mixing for the Teichmüller flow, Publ. Math. Inst. Hautes Études Sci., 104 (2006), 143-211. 
    [3] A. Avila and P. Hubert, Recurrence for the wind-tree model, Ann. Inst. H. Poincaré Anal. Non Linéaire, (2018). inéaire, (2018). doi: 10.1016/j.anihpc.2017.11.006.
    [4] M. Bainbridge, Euler characteristics of Teichmüller curves in genus two, Geom. Topol., 11 (2007), 1887-2073.  doi: 10.2140/gt.2007.11.1887.
    [5] T. Browning and I. Vinogradov, Effective Ratner theorem for $SL(2, \mathbb R) <\ltimes \mathbb R^2$ and gaps in $\sqrt n$ modulo $1$, J. Lond. Math. oc. (2), 94 (2016), 61-84.  doi: 10.1112/jlms/jdw025.
    [6] Y. Benoist and J.-F. Quint, Stationary measures and invariant subsets of homogeneous spaces (Ⅱ), J. Amer. Math. Soc., 26 (2013), 659-734.  doi: 10.1090/S0894-0347-2013-00760-2.
    [7] J. Chaika and A. Eskin, Every flat surface is Birkhoff and Oseledets generic in almost every direction, J. Mod. Dyn., 9 (2015), 1-23.  doi: 10.3934/jmd.2015.9.1.
    [8] V. DelecroixP. Hubert and S. Lelièvre, Diffusion for the periodic wind-tree model, Ann. Sci. Éc. Norm. Supér. (4), 47 (2014), 1085-1110.  doi: 10.24033/asens.2234.
    [9] V. Dragović and M. Radnović, Pseudo-integrable billiards and arithmetic dynamics, J. Mod. Dyn., 8 (2014), 109-132.  doi: 10.3934/jmd.2014.8.109.
    [10] M. Einsiedler and E. Lindenstrauss, Diagonal actions on locally homogeneous spaces, in Homogeneous Flows, Moduli Spaces and Arithmetic, Clay Math. Proc., 10, Amer. Math. Soc., Providence, RI, 2010,155–241.
    [11] N. D. Elkies and C. T. McMullen, Gaps in $\sqrt{n}$ mod $1$ and ergodic theory, Duke Math. J., 123 (2004), 95-139.  doi: 10.1215/S0012-7094-04-12314-0.
    [12] A. Eskin, S. Filip and A. Wright, The algebraic hull of the Kontsevich-Zorich cocycle, arXiv: 1702.02074.
    [13] A. EskinG. A. Margulis and S. Mozes, Upper bounds and asymptotics in a quantitative version of the Oppenheim conjecture, Ann. of Math. (2), 147 (1998), 93-141.  doi: 10.2307/120984.
    [14] A. Eskin and M. Mirzakhani, Invariant and stationary measures for the $SL_2(\mathbb{R})$ action on moduli space, arXiv: 1302.3320.
    [15] A. EskinM. Mirzakhani and A. Mohammadi, Isolation, equidistribution and orbit closures for the $SL(2, \mathbb{R})$ action on moduli space, Ann. of Math. (2), 182 (2015), 673-721. 
    [16] S. Filip, Semisimplicity and rigidity of the Kontsevich-Zorich cocycle, Invent. Math., 205 (2016), 617-670.  doi: 10.1007/s00222-015-0643-3.
    [17] G. Forni, Deviation of ergodic averages for area-preserving flows on surfaces of higher genus, Ann. of Math. (2), 155 (2002), 1-103.  doi: 10.2307/3062150.
    [18] R. Fox and R. Kershner, Concerning the transitive properties of geodesics on a rational polyhedron, Duke Math. J., 2 (1936), 147-150.  doi: 10.1215/S0012-7094-36-00213-2.
    [19] K. Frączek and P. Hubert, Recurrence and non-ergodicity in generalized wind-tree models, Math. Nachr., to appear, arXiv: 1506.05884.
    [20] K. Frączek and M. Schmoll, Directional localization of light rays in a periodic array of retro-reflector lenses, Nonlinearity, 27 (2014), 1689-1707.  doi: 10.1088/0951-7715/27/7/1689.
    [21] K. Frączek and C. Ulcigrai, Non-ergodic $\mathbb{Z}$-periodic billiards and infinite translation surfaces, Invent. Math., 197 (2014), 241-298.  doi: 10.1007/s00222-013-0482-z.
    [22] I. Ya. Goldsheid and G. A. Margulis, Lyapunov exponents of a product of random matrices, Russian Math. Surveys, 44 (1989), 11-71. 
    [23] Y. Guivarc'h and A. N. Starkov, Orbits of linear group actions, random walks on homogeneous spaces and toral automorphisms, Ergodic Theory Dynam. Systems, 24 (2004), 767-802.  doi: 10.1017/S0143385703000440.
    [24] J. H. Hannay and T. M. Haeusserab, Retroreflection by refraction, J. Mod. Opt., 40 (1993), 1437-1442.  doi: 10.1080/09500349314551501.
    [25] A. Katok and A. Zemljakov, Topological transitivity of billiards in polygons, (Russian), Mat.Zametki, 18 (1975), 291-300. 
    [26] S. KerckhoffH. Masur and J. Smillie, Ergodicity of billiard flows and quadratic differentials, Ann. of Math. (2), 124 (1986), 293-311.  doi: 10.2307/1971280.
    [27] D. Kleinbock and G. A. Margulis, Flows on homogeneous spaces and Diophantine approximation on manifolds, Ann. of Math. (2), 148 (1998), 339-360.  doi: 10.2307/120997.
    [28] D. KleinbockR. Shi and B. Weiss, Pointwise equidistribution with an error rate and with respect to unbounded functions, Math. Ann., 367 (2017), 857-879.  doi: 10.1007/s00208-016-1404-3.
    [29] R. Lyons, Strong laws of large numbers for weakly correlated random variables, Michigan Math. J., 35 (1988), 353-359.  doi: 10.1307/mmj/1029003816.
    [30] H. Masur, Hausdorff dimension of the set of nonergodic foliations of a quadratic differential, Duke Math. J., 66 (1992), 387-442. 
    [31] Y. Minsky and B. Weiss, Nondivergence of horocyclic flows on moduli space, J. Reine Angew. Math., 552 (2002), 131-177. 
    [32] Y. Minsky and B. Weiss, Cohomology classes represented by measured foliations, and Mahler's question for interval exchanges, Ann. Sci. Éc. Norm. Supér. (4), 47 (2014), 245-284.  doi: 10.24033/asens.2214.
    [33] S. Mozes, Epimorphic subgroups and invariant measures, Ergodic Theory Dynam. Systems, 15 (1995), 1207-1210.  doi: 10.1017/S0143385700009871.
    [34] M. Ratner, On Raghunathan's measure conjecture, Ann. of Math. (2), 134 (1991), 545-607.  doi: 10.2307/2944357.
    [35] D. Ruelle, Ergodic theory of differentiable dynamical systems, Inst. Hautes Études Sci. Publ. Math., 50 (1979), 275-306. 
    [36] N. Shah, Equidistribution of expanding translates of curves and Dirichlet's theorem on diophantine approximation, Invent. Math, 177 (2009), 509-532.  doi: 10.1007/s00222-009-0186-6.
    [37] N. Shah, Limiting distributions of curves under geodesic flow on hyperbolic manifolds, Duke Math. J., 148 (2009), 251-279.  doi: 10.1215/00127094-2009-026.
    [38] R. Shi, Pointwise equidistribution for one parameter diagonalizable group action on homogeneous space, arXiv: 1405.2067.
    [39] R. Shi, Expanding cone and applications to homogeneous dynamics, arXiv: 1510.05256.
    [40] A. N. Starkov, Dynamical Systems on Homogeneous Spaces, Translations of Mathematical Monographs, 190, American Mathematical Society, Providence, RI, 2000.
    [41] S. Tabachnikov, Geometry and Billiards, Student Mathematical Library, 30, American Mathematical Society, Providence, RI, 2005.
    [42] A. Zorich, Deviation for interval exchange transformations, Ergodic Theory Dynam. Systems, 17 (1997), 1477-1499.  doi: 10.1017/S0143385797086215.
    [43] A. Zorich, How do the leaves of a closed 1-form wind around a surface?, Amer. Math. Soc. Transl. Ser. 2, 197 (1999), 135-178. 
  • 加载中



Article Metrics

HTML views(3166) PDF downloads(187) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint